Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 12, NWS Amarillo, TX

May 28, 2024Oldham County, Texas

NWS Amarillo, TX issued this tornado warning at May 28, 2024, 5:00 PM CDT for Oldham County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2024, 5:00 PM CDT (22:00 UTC)
Expired
May 28, 2024, 5:31 PM CDT
In force
31 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
3.0 in

County Oldham County, TX

The radar

The Cannon AFB radar (KFDX), 94 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:34 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1617 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

757 
WFUS54 KAMA 282200
TORAMA
TXC359-282245-
/O.NEW.KAMA.TO.W.0012.240528T2200Z-240528T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
500 PM CDT Tue May 28 2024

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Southwestern Oldham County in the Panhandle of Texas...

* Until 545 PM CDT.

* At 500 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles northeast of Glenrio, or 26 miles south of Nara
  Visa, and is nearly stationary.

  HAZARD...Tornado and hail up to three inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Oldham County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3538 10289 3525 10278 3518 10299 3518 10300
      3521 10304 3531 10304
TIME...MOT...LOC 2200Z 231DEG 4KT 3524 10296 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...3.00 IN

$$

Vanden Bosch
2 follow-up statements
179 
WWUS54 KAMA 282223
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
523 PM CDT Tue May 28 2024

TXC359-282245-
/O.CON.KAMA.TO.W.0012.000000T0000Z-240528T2245Z/
Oldham TX-
523 PM CDT Tue May 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHWESTERN OLDHAM COUNTY...

At 522 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northeast of Glenrio, or 26 miles west of Vega,
moving east at 15 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Oldham County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3538 10289 3525 10278 3519 10295 3522 10297
      3534 10298
TIME...MOT...LOC 2222Z 252DEG 15KT 3523 10289 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00IN

$$

Vanden Bosch
550 
WWUS54 KAMA 282231
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
531 PM CDT Tue May 28 2024

TXC359-282239-
/O.CAN.KAMA.TO.W.0012.000000T0000Z-240528T2245Z/
Oldham TX-
531 PM CDT Tue May 28 2024

...THE TORNADO WARNING FOR SOUTHWESTERN OLDHAM COUNTY IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Amarillo.

Remember, a Severe Thunderstorm Warning still remains in effect for 
far northwestern Deaf Smith county and southern Oldham county 
including Adrian.

&&

LAT...LON 3538 10289 3525 10278 3519 10295 3522 10297
      3534 10298
TIME...MOT...LOC 2229Z 231DEG 4KT 3524 10288 

$$

Vanden Bosch

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 28, 12:34 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, May 28, 12:34 PM CDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1234 PM CDT Tue May 28 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 1232 PM CDT Tue May 28 2024

Multiple outflow boundaries are apparent via multiple means which
resulted from last night's MCS and this morning's elevated
convection. Much of the area is seeing either no clouds (western
Panhandles) or partly cloudy skies, but there are pockets of mostly
cloudy skies. Nonetheless, dew points are in the 50s to low 60s
across much of the area with temperatures already climbing into the
80s as of 12 PM. The quality of low-level moisture may wane some as
diurnal mixing occurs, but MLCAPE values between 1500-2500 J/kg
should be achievable by mid to late afternoon. By then, the
westward moving outflow should be over or just west of Amarillo as
a dryline pushes east into the southwestern TX Panhandle, and the
cap should be sufficiently eroded for thunderstorms to develop.
Forecast wind profiles are favorable for the development of
supercells (effective shear 40-50 kts, 180 degree turning of the
winds from surface to 500mb). However, weak low-level shear is
expected this afternoon which creates a straight hodograph,
suggesting splitting supercells would be favored. Given the
moderately unstable environment, steep lapse rates, and decent
shear within the hail growth zone, hail up to Tennis Balls (2.50")
will be possible. Given the steep lapse rates below mid-level
moisture which increasingly becomes drier and warmer toward the
surface, damaging winds will also be possible, with some wind
gusts between 70-80 mph possible. The tornado threat is certainly
mitigated by the previously mentioned weak low-level winds, but
can't rule out a tornado with any right-moving supercell that can
latch onto a boundary. However, current thinking is that any
right-moving supercell would move out of the CWA given its motion
and the currently favored area of convective initiation (southwest
TX Panhandle).

A secondary round of strong to severe thunderstorms may begin in the
late afternoon hours. A shortwave trough will approach the
northwestern combined Panhandles, developing thunderstorms in
southeastern Colorado. These thunderstorms may be discrete/semi-
discrete initially but grow upscale once they move into the
northwestern combined Panhandles. These storms should also
strengthen owing to moving into greater instability. Here, very
large hail and damaging winds may be the initial threat but as the
storms grow upscale, damaging winds should become the primary threat
with large hail just below it. Can't rule out a 70-80 mph wind gust
early on in the MCS's life. The strong to severe thunderstorm threat
should wane past around 9-10 PM, but can't rule out an additional
strong to severe thunderstorm before Midnight. Isolated areas of
flash flooding may be possible in urban areas, or with any slow
right-moving supercell, given the very moist environment.

Vanden Bosch

&&

.LONG TERM ...
(Tomorrow through next Monday)
Issued at 1232 PM CDT Tue May 28 2024

A temporary break in the activity going into the day on Wednesday
for most areas as a small amplitude ridge moves over the
Panhandles. Later Wednesday night, a disturbance moving over the
central Rockies may provide a chance for some showers and
thunderstorms, but this would favor the far northern combined
Panhandles.

Going into Thursday, our next chance for more widespread strong to
severe thunderstorms return. Will have to watch observational trends
closely, including cloud cover, LL moisture return, etc. Overall
setup appears to have a dryline setting up near the TX/NM stateline
with a good easterly sfc flow. Latest data indicate with this
that the dryline to help initiate thunderstorm chances should
first start in the western Panhandles before moving east
throughout the afternoon hours. The environment at this time
should support a high CAPE and relatively low shear environment,
which would favor severe weather parameters being large hail and
damaging winds as the primary threats. Boundary convergence may
enhance low level winds for a tornado threat as well. With PWAT
values nearing the 99th percentile, and not a strong of steering
flow, training and/or back building thunderstorms with heavy
rainfall rates may also cause localized flooding. We will also be
watching a cold front moving south the second half of Thursday
which can also be a local catalyst of lift for thunderstorm
development as well.

Thunderstorm chances continue Friday into the weekend as the main
southern CONUS synoptic pattern remains in place. Exact timing and
ingredients for how strong thunderstorm may get will be determined
as we get closer with time as more data is available. Temperatures
on Friday will be below average, but for the remainder of the
forecast period, temperatures will be above average.

Meccariello

&&

.AVIATION...
(18Z TAFS)
Issued at 1217 PM CDT Tue May 28 2024

The main forecast issue for the next 24 hours will be the
potential for thunderstorms at all TAF sites later this afternoon
into this evening. These thunderstorms may produce large hail and
strong downdrafts with erratic winds at the surface. Have
attempted to time the storms based on latest forecasts, but better
clarity should exist once storms develop. Amendments will likely
be needed. Otherwise, MVFR ceilings are possible later tonight
into early tomorrow morning.

Vanden Bosch

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  78  61  85 /  50  30  50  40
Beaver OK                  58  80  60  85 /  60  30  50  60
Boise City OK              54  79  58  85 /  70  40  40  50
Borger TX                  60  84  63  88 /  50  30  50  50
Boys Ranch TX              58  84  62  91 /  50  40  50  40
Canyon TX                  56  79  60  87 /  40  30  40  30
Clarendon TX               58  76  60  80 /  50  40  50  50
Dalhart TX                 54  81  58  86 /  60  40  40  40
Guymon OK                  56  80  59  85 /  70  30  50  50
Hereford TX                57  82  61  91 /  40  30  40  30
Lipscomb TX                59  79  62  82 /  60  40  50  60
Pampa TX                   58  78  61  82 /  50  30  50  50
Shamrock TX                59  79  61  80 /  50  40  50  60
Wellington TX              60  79  62  80 /  50  40  50  60

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...52
LONG TERM....29
AVIATION...52
Hazardous weather outlook, May 28, 12:40 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1240 PM CDT Tue May 28 2024

OKZ001>003-TXZ001>020-317-291100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1240 PM CDT Tue May 28 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms will be possible this afternoon and
evening, with large hail and damaging winds the primary hazards.
Localized flash flooding from very heavy rainfall will also be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across the Panhandles Tuesday
through Sunday. Strong to severe storms will be possible again on
Thursday with all hazards possible. Localized flash flooding from
very heavy rainfall will continue to be a threat with
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, May 28, 3:09 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
309 PM CDT Tue May 28 2024

TXZ016-282045-
Deaf Smith TX-
309 PM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN DEAF SMITH COUNTY
THROUGH 345 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Simms, or 11 miles northwest of Hereford, moving
northeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3478 10259 3493 10271 3518 10242 3490 10220
TIME...MOT...LOC 2009Z 236DEG 19KT 3490 10258

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Vanden Bosch
Local storm report, May 28, 3:46 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
346 PM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             1 NNW Hereford          34.84N 102.41W
05/28/2024  M1.00 Inch       Deaf Smith         TX   Public

&&

TLH
Local storm report, May 28, 4:08 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
408 PM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     Hail             6 W Hereford            34.82N 102.50W
05/28/2024  E2.00 Inch       Deaf Smith         TX   Storm Chaser

&&

TLH
Special weather statement, May 28, 4:24 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
424 PM CDT Tue May 28 2024

TXZ017-317-282200-
Palo Duro Canyon TX-Randall TX-
424 PM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RANDALL COUNTY THROUGH
500 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Happy, or 11 miles south of Canyon, moving
northeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, and Timbercreek
Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3475 10200 3478 10209 3513 10195 3507 10163
      3475 10175
TIME...MOT...LOC 2124Z 202DEG 24KT 3482 10196

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Vanden Bosch
Local storm report, May 28, 4:50 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
450 PM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     Hail             4 SSW Timbercreek Canyo 35.00N 101.84W
05/28/2024  M1.75 Inch       Randall            TX   Trained Spotter

&&

TLH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:51 AM CDTSpecial Weather StatementAMACollingsworth24 min
May 28, 3:35 AM CDTSpecial Weather StatementAMACollingsworth25 min
May 28, 9:09 AM CDTSpecial Weather StatementAMALipscomb36 min
May 28, 3:09 PM CDTSpecial Weather StatementAMADeaf Smith36 min
May 28, 3:20 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall55 min
May 28, 3:40 PM CDTSevere Thunderstorm Warning Considerable damage threatAMADeaf Smith, Oldham65 min
May 28, 4:10 PM CDTSevere Thunderstorm Warning Considerable damage threatAMADeaf Smith, Oldham65 min
May 28, 4:13 PM CDTAreal Flood AdvisoryAMADeaf Smith3 hr
May 28, 4:24 PM CDTSpecial Weather StatementAMARandall36 min
May 28, 4:38 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACarson, Deaf Smith, Potter, Randall55 min
May 28, 4:41 PM CDTSevere Thunderstorm Warning Considerable damage threatAMADallam, Hartley64 min
May 28, 5:01 PM CDTSevere Thunderstorm Warning Considerable damage threatAMADallam, Hartley59 min
May 28, 5:11 PM CDTSevere Thunderstorm Warning Destructive damage threatAMADeaf Smith, Oldham64 min
May 28, 5:27 PM CDTSevere Thunderstorm Warning Considerable damage threatAMADallam, Hartley63 min
May 28, 5:35 PM CDTAreal Flood AdvisoryAMAOldham115 min
May 28, 5:38 PM CDTAreal Flood AdvisoryAMADallam, Hartley3 hr
May 28, 5:38 PM CDTTornado WarningAMADallam37 min
May 28, 5:45 PM CDTSevere Thunderstorm WarningAMADallam, Sherman60 min
May 28, 5:55 PM CDTSevere Thunderstorm WarningAMADallam35 min
May 28, 6:22 PM CDTSpecial Weather StatementAMAWheeler23 min
May 28, 6:40 PM CDTSevere Thunderstorm WarningAMADallam, Hansford, Sherman65 min
May 28, 6:53 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham39 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.